ProHealth health Vitamin and Natural Supplement Store and Health
Home  |  Log In  |  My Account  |  View Cart  View Your ProHealth Vitamin and Supplement Shopping Cart
800-366-6056  |  Contact Us  |  Help
Facebook Google Plus
Fibromyalgia  Chronic Fatigue Syndrome & M.E.  Lyme Disease  Natural Wellness  Supplement News  Forums  Our Story
Store     Brands   |   A-Z Index   |   Best Sellers   |   New Products   |   Deals & Specials   |   Under $10   |   SmartSavings Club

Trending News

Is Magnesium the Missing Link in Your Heart Healthy Routine?

A Little Zinc Goes a Long Way

Supplementation with vitamin D associated with improved testosterone, erectile function among middle...

More evidence for calorie restriction’s longevity effect

Vitamin D deficiency increases risk of chronic headache

VIDEO: The Best Brain Foods That Help Increase Your Memory!

Iron (And More) For Lasting, Natural Energy

Get the Most From Your Green Tea

Affordable Care Act made cancer screening more accessible for millions, study finds

Metabolic syndrome increases the need for vitamin E

 
Print Page
Email Article

Drug-induced cognitive impairment in the elderly.

  [ 5 votes ]   [ Discuss This Article ]
By Moore AR, O'Keeffe ST • www.ProHealth.com • July 1, 1999


Elderly people are more likely than younger patients to develop cognitive impairment as a result of taking medications. This reflects age- and disease-associated changes in brain neurochemistry and drug handling.

Delirium (acute confusional state) is the cognitive disturbance most clearly associated with drug toxicity, but dementia has also been reported. The aetiology of cognitive impairment is commonly multifactorial, and it may be difficult to firmly establish a causal role for an individual medication. In studies of elderly hospital patients, drugs have been reported as the cause of delirium in 11 to 30% of cases. Medication toxicity occurs in 2 to 12% of patients presenting with suspected dementia. In some cases CNS toxicity occurs in a dose-dependent manner, often as a result of interference with neurotransmitter function. Drug-induced delirium can also occur as an idiosyncratic complication. Finally, delirium may occur secondary to iatrogenic complications of drug use. Almost any drug can cause delirium, especially in a vulnerable patient.

Impaired cholinergic neurotransmission has been implicated in the pathogenesis of delirium and of Alzheimer's disease. Anticholinergic medications are important causes of acute and chronic confusional states.

Nevertheless, polypharmacy with anticholinergic compounds is common, especially in nursing home residents. Recent studies have suggested that the total burden of anticholinergic drugs may determine development of delirium rather than any single agent. Also, anticholinergic effects have been identified in many drugs other than those classically thought of as having major anticholinergic effects.

Psychoactive drugs are important causes of delirium. Narcotic agents are among the most important causes of delirium in postoperative patients. Long-acting benzodiazepines are the commonest drugs to cause or exacerbate dementia. Delirium was a major complication of treatment with tricyclic antidepressants but seems less common with newer agents.

Anticonvulsants can cause delirium and dementia. Drug-induced confusion with nonpsychoactive drugs is often idiosyncratic in nature, and the diagnosis is easily missed unless clinicians maintain a high index of suspicion. Histamine H2 receptor antagonists, cardiac medications such as digoxin and beta-blockers, corticosteroids, non-steroidal anti-inflammatory agents and antibiotics can all cause acute, and, less commonly, chronic confusion.

Drug-induced confusion can be prevented by avoiding polypharmacy and adhering to the saying 'start low and go slow'. Special care is needed when prescribing for people with cognitive impairment. Early diagnosis of drug-induced confusion, and withdrawal of the offending agent or agents is essential.

Source: Drugs Aging 1999 Jul;15(1):15-28
PMID: 10459729, UI: 99387485

(Department of Geriatric Medicine, St. Vincent's Hospital, Dublin, Ireland.)




Post a Comment

Featured Products From the ProHealth Store
Mitochondria Ignite™ with NT Factor® Optimized Curcumin Longvida® Ultra ATP+, Double Strength

Looking for Vitamins, Herbs and Supplements?
Search the ProHealth Store for Hundreds of Natural Health Products


Article Comments



Be the first to comment on this article!

Post a Comment


 
NAD+ Ignite with Niagen

Featured Products

Ultra EPA  - Fish Oil Ultra EPA - Fish Oil
Ultra concentrated source of essential fish oils
Mitochondria Ignite™ with NT Factor® Mitochondria Ignite™ with NT Factor®
Reduce Fatigue up to 45%
Optimized Curcumin Longvida® Optimized Curcumin Longvida®
Supports Cognition, Memory & Overall Health
Vitamin D3 Extreme™ Vitamin D3 Extreme™
50,000 IU Vitamin D3 - Prescription Strength

Natural Remedies

A Hard-Working Molecule that May Help Ease Pain & Brighten Mood A Hard-Working Molecule that May Help Ease Pain & Brighten Mood
Green Coffee Extract: Unique Obesity Intervention Green Coffee Extract: Unique Obesity Intervention
Herbal Inflammation Management for Whole Body Health Herbal Inflammation Management for Whole Body Health
Anti-Inflammatory Properties of Tart Cherry Anti-Inflammatory Properties of Tart Cherry
Breakthrough Form of Magnesium Enhances Memory and Cognitive Function Breakthrough Form of Magnesium Enhances Memory and Cognitive Function

CONTACT US
ProHealth, Inc.
555 Maple Ave
Carpinteria, CA 93013
(800) 366-6056  |  Email

· Become a Wholesaler
· Vendor Inquiries
· Affiliate Program
SHOP WITH CONFIDENCE
Credit Card Processing
SUBSCRIBE TO OUR NEWSLETTERS
Get the latest news about Fibromyalgia, M.E/Chronic Fatigue Syndrome, Lyme Disease and Natural Wellness

CONNECT WITH US ProHealth on Facebook  ProHealth on Twitter  ProHealth on Pinterest  ProHealth on Google Plus

© 2017 ProHealth, Inc. All rights reserved. Pain Tracker App  |  Store  |  Customer Service  |  Guarantee  |  Privacy  |  Contact Us  |  Library  |  RSS  |  Site Map